Clinical Questions

How do you assess a patient’s risk for recurrent DVT?

July 6, 2007
How do you assess a patient’s risk for recurrent DVT?

Commentary by Sean Cavanaugh MD, Associate Editor, Clinical Correlations

A 51-year-old man with a history of DVT diagnosed seven months ago presents to your clinic for follow up. He has no family history of blood clots. He has been on coumadin since his DVT was diagnosed. No testing for thrombophilia has been done. How do you proceed?

Recently, The Annals of Internal Medicine released an excellent statement about the treatment of venous thrombosis (see prior post). Unfortunately, it does not address the more interesting questions…

Read more »

Should All Patients with Hepatitis C Be Screened for Hepatocelluar Carcinoma?

July 3, 2007
Should All Patients with Hepatitis C Be Screened for Hepatocelluar Carcinoma?

Should patients with Hepatitis C (HCV) with no evidence of cirrhosis undergo screening for hepatocellular carcinoma (HCC)? Is there any reason to check for HCC when the liver associated enzymes (LAEs) are normal?

-Sandeep Mangalmurti, PGY-2

Commentary by Mike Poles MD, Associate Editor Clinical Correlations and Assistant Professor, Division of Gastroenterology

HCC continues to be one of the most common solid malignancies worldwide. Further, almost all cases of HCC occur in the background of a histologically-abnormal liver; approximately 90% of cases of HCC occur in…

Read more »

How Do you Approach a Patient with Primary Hyperaldosteronism?

June 28, 2007
How Do you Approach a Patient with Primary Hyperaldosteronism?

An 80 year old male with atrial fibrillation, hypertension, hypokalemia is diagnosed with hyperaldosteronism with an aldosterone to renin ratio of 34.5/0.15=230 . CT scan reveals a right adrenal 1 cm presumed adenoma

Questions:
1. How do you accurately diagnose primary hyperaldosteronism?
2. Do medications which the patient is taking influence the work-up?
3. Can you have primary hyperaldosteronism in the absence of hypokalemia?
4. Can the adrenal mass be incidental? Should the patient have additional testing?

-Anna Dvorak PGY-3

Read more »

Can You Give A Cephalosporin to a Patient Who is Allergic to Penicillin?

June 21, 2007
Can You Give A Cephalosporin to a Patient Who is Allergic to Penicillin?

-Commentary by Susan Morey, PharmD. Pharmacy Practice Resident

A true allergy to penicillin is known to occur in less than 10% of patients exposed to penicillin. 1, 2 The cross-reactivity to cephalosporins has been reported to be approximately 8% to 18% in patients with a documented penicillin allergy. True allergic, type I reactions are IgE mediated, with a spectrum of presentation ranging from urticaria to severe anaphylactic shock.1, 2

The beta-lactam ring has been implicated as the structure responsible for cross-reactivity…

Read more »

Hyperparathyroidism in Chronic Kidney Disease

June 13, 2007
Hyperparathyroidism in Chronic Kidney Disease

Commentary by Sarah Berry MD, PGY-3 and Joseph Weisstuch, MD Clinical Assistant Professor of Medicine, Divsion of Nephrology

Case: Mr. K is a 59 year old gentleman with a past medical history of hypertension, non-insulin dependent diabetes mellitus, dyslipidemia and worsening chronic kidney disease (CKD) over the last six years, despite compliance with his medications and optimized glucose and blood pressure control. His current medication regimen includes metoprolol, hydrochlorothiazide, aspirin, simvastatin, glyburide, and monopril. Mr. K’s most recent lab work indicates that his…

Read more »

Can you switch a patient from insulin to oral agents?

June 6, 2007
Can you switch a patient from insulin to oral agents?

  A 48 year old male is diagnosed with type 2 Diabetes Mellitus after presenting to the emergency room with symptoms of hyperglycemia. He was immediately started on insulin and has been very compliant with his regimen. His initial Hemoglobin A1C at the time of diagnosis was 15.  However, over the past few months, due to hypoglycemia, his insulin dosage has been titrated down. He is currently on low doses of NPH and aspart, with an A1C of 6.6. Would it be possible to

Read more »

How should you approach a pregnant patient with chronic kidney disease?

May 25, 2007
How should you approach a pregnant patient with chronic kidney disease?

A 31 year old female with hypertension and proteinuria secondary to IgA nephropathy, currently treated with an ARB, presents to clinic stating that she would like to become pregnant.

What is the risk of fetal morbidity in the setting of ARBs/ACE-inhibitors? What antihypertensive medications are used during pregnancy? At what point would you switch a patient’s medications if she is trying to become pregnant? What is the natural course of IgA nephropathy during pregnancy?

-Minisha Sood MD, PGY-3

Pregnancy and Chronic Kidney

Read more »

Is the PPD obsolete?

May 1, 2007
Is the PPD obsolete?

In February of this year the New York City Department of Health released a new policy paper indicating that they will no longer use the PPD as a screening tool for tuberculosis in their clinics.They have switched to the QuantiFERON-TB Gold, (QFT-G), a blood test. This test is an ELISA, which measures interferon-gamma secretion by t-lymphocytes in response to tuberculosis specific antigens. The test requires heparinized whole blood and must be processed within 12 hours of the blood draw.

The test exposes the patients t-lymphocytes…

Read more »

Morning Report-How Do You Approach a Patient with a Significant Transaminitis?

March 23, 2007
Morning Report-How Do You Approach a Patient with a Significant Transaminitis?

Consultant: Robert Raicht, MD Professor of Medicine, Chief Division of Gastroenterology

Clinical Vignette:
The patient is a 50 year old male with a past medical history notable for type II diabetes, hypertension and recently treated right foot cellulitis and c.difficile colitis who presented to the emergency room with the complaint of fevers and malaise for 1 week. His labs were notable for a significant transaminitis (AST 1997, ALT 1620, alkaline phosphatase 365, total bilirubin 3.1), INR wnl. An abdominal ultrasound was ordered with outpatient follow-up…

Read more »

Will my breast cancer patient need adjuvant chemotherapy? Gene Micro array technology may help answer this question��

March 20, 2007
Will my breast cancer patient need adjuvant chemotherapy?  Gene Micro array technology may help answer this question��

Commentary By Sandra D’Angelo, PGY-3

Breast cancer is the most common cancer diagnosed in women, second only to lung cancer as a leading cause of death from cancer. Experts state that approximately 210, 000 women will be diagnosed in 2006 and about 40,000 will die from the disease.1 According to data compiled by the Surveillance, Epidemiology, and End Results (SEER) Program of the National Cancer Institute, 61% of breast cancer cases are diagnosed while the cancer is still confined to the primary site (localized stage);…

Read more »

When Should You Order a Serum Fructosamine Level for a Diabetic Patient?

March 14, 2007
When Should You Order a Serum Fructosamine Level for a Diabetic Patient?

Commentary By: Christopher Johnson, MSIV and Glenn Matfin, MD Clinical Associate Professor of Medicine, Divsion of Endocrinology

When was the last time you had a diabetic patient in clinic whose hemoglobin A1C was elevated, prompting you to modify their diabetic regimen? You may have scheduled a repeat hemoglobin A1C in 3 months, since you know A1C measures glycemic control over a 3 month period. A serum fructosamine may help give you a snapshot of more recent control.

What is fructosamine?
Fructosamine is…

Read more »

Does the Overuse of Macrolides Lead to Antibiotic Resistance?

March 12, 2007
Does the Overuse of Macrolides Lead to Antibiotic Resistance?

Commentary By: Danise Schiliro, PGY-3

Although intuitively we always worry about creating drug resistance when using antibiotics, there is a surprising lack of well done studies that show a clear causal effect of antibiotic use on the development of subsequent drug resistance. A recent study in Lancet may however lead us to re-evaluate our use of macrolides in everyday practice.

Azithromycin and clarithromycin are two of the most commonly used macrolides for treating respiratory infections. Azithromycin has a long half-life, making it convenient for once…

Read more »